Hail, Hitchcock
- When
- July 19, 5:07 PM CST
- Where
- Hitchcock County, 5.53 mi S of Stratton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -101.230
Spotter reported hail up to quarters in size at location. Time is radar estimated.
On the evening of July 19th, showers and thunderstorms moved through the far southwestern region of Nebraska. One of the thunderstorms became severe and produced hail up to quarters in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the evening of July 19th, showers and thunderstorms moved through the far southwestern region of Nebraska. One of the thunderstorms became severe and produced hail up to quarters in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 5:05 PM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 505 PM MDT Wed Jul 19 2023 .SHORT TERM...(This evening through Thursday) Issued at 136 PM MDT Wed Jul 19 2023 The short term period calls for active weather with severe storms and potential flooding. The remainder of this afternoon, storms are expected to develop across the area. The first round is already forming in Eastern Colorado along a surface wind convergence boundary. These storms are expected to continue to form and move east/southeast. Forms are then forecasted to form during the mid afternoon in far Northwest Kansas and Southwestern Nebraska along an area of surface wind convergence and differential heating from earlier cloud cover. These storms will also move east to southeast. Storms could be severe as effective shear is around 40 to 50 kts with boundaries forming the storms. However, the other severe parameters (1000-1500 J/KG of MLCAPE, 7 to 7.5 C/KM, and DCAPE around 1000 J/KG) are sufficient for severe weather but a bit lacking. Recent cases with parameters like these have produced marginally severe hail and wind gusts. Current forecast reflects this with a few severe storms producing up to 1.5 inch hail and wind gusts up to 65 mph. If an isolated supercell can develop, hail up to 2 inches would be possible. The severe threat should diminish by 02-03Z. Tonight, there could be a few showers and storms that develop similar to recent night depending on how much lift and moisture remain. If a storm did form, it would be unlikely to be severe with limited instability available (MUCAPE around 1000 or less). Otherwise, skies should clear across most of the area with lows dropping into the 60's. Similar to recent days, fog is again possible mainly for areas along and east of Highway 83. Tomorrow, the daylight hours could see cloud cover linger across the area, especially with a cold front lingering near the area. The passage should occur later in the day and when it passes could determine the storm chances for the area. Otherwise, the additional cloud cover and progress of the cold front will help most of the area stay in the 70's and 80's for high temperatures. In regards to storms, there could be a few that form ahead of the main batch along a lingering outflow or pre-frontal trough. These would form in Eastern Colorado and move east and could be the areas best chance for hail. However, instability is forecasted to be lacking again with MLCAPE around 1500 or less so the hail threat may be spotty if it occurs at all. The main batch is then forecasted to move off the Front Range, potentially along with the cold front. This batch is forecasted to form either a storm cluster, squall line or MCS that moves southeast. This would favor counties generally west of Highway 83 and south of US 34. With the uncertainty in mode and how progressed the front will be, there is some uncertainty where the greatest threats would be. The main threats with the storms that move through would be flooding and damaging wind gusts. Most deterministic and ensemble guidance has at least 2+ inches of rain falling in the main part of the storm complex. However, fast downstream motion is limiting the accumulations and flooding threat as storms are forecasted to move 30+ kts. Even if the storms form a fairly large complex or take advantage of the very high PWATs (generally 1.5 inches or higher which is near to above the 90th percentile), the storms wouldn't be over a spot long enough to produce flooding unless the spot had poor drainage. That being said, if the storms move slower or form and MCS that rotates around an area, flooding chances would increase a fair amount. Tomorrow night, with the complex moving out of the area, showers and storms should end though the cloud cover may linger for a majority of the night. Lows are forecasted to be cooler with a few locales nearing 60 or less. .LONG TERM...(Friday through Wednesday) Issued at 1250 PM MDT Wed Jul 19 2023 Showers may linger into Friday morning with MCS exiting to the south. Afterwards, looking at dry conditions from Friday afternoon into early next week as ridge builds over the Rockies from the west. Temperatures will warm well into the 90s, with some pockets of triple digits for Monday through Wednesday. Precipitation chances will be slim to none, with perhaps an isolated shower or thunderstorm in eastern Colorado towards the end of the period provided the ridge axis moves a little further east. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 505 PM MDT Wed Jul 19 2023 KGLD...VFR conditions are currently forecast through the period. Convection in the vicinity and/or over the terminal at taf issuance looks to continue through maybe 02z before moving away from the terminal. Winds generally from the southwest to southeast at speeds under 12kts except around any showers/thunderstorms. From 02z-06z VFR conditions are expected with winds generally from the south around 10kts. From 07z-14z, sub VFR conditions are possible in stratus and maybe some fog/br as winds become light and variable. Updated forecasts may have to introduce sub VFR conditions. After 15z, winds generally from the east, slowly increasing about 12kts in the afternoon. Cant rule out a shower/thunderstorm over 21z (if the HRRR model is correct) but other models delay convection around the terminal until the end of the taf period. KMCK...VFR conditions are currently forecast through the period. Winds at taf issuance from the east around 10kts, becoming light and variable from 04z-13z. After 14z, winds generally from the east or east-northeast at speeds under 12kts. Regarding precipitation chances, cant rule out a thunderstorm impacting the terminal from taf issuance through 04z. Otherwise, it currently looks like chances are rather low through the rest of the taf period. Will have to watch for sub VFR cigs and maybe visibilities in the 09z-15z timeframe. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KAK LONG TERM...024 AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 256 PM MDT Wed Jul 19 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 256 PM MDT Wed Jul 19 2023 /356 PM CDT Wed Jul 19 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for the entire area through 10pm MT or 11pm CT. Large hail and damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Severe thunderstorms are possible again tomorrow afternoon with a large hail threat initially. Going into the evening hours, the severe threat will transition to damaging wind gusts with heavy rain that could lead to flooding. Heavy rainfall and flooding is the currently forecasted main threat. The Tri-State Area sees heat indices reaching into the lower triple digits in some locations on Sunday through Wednesday. Please consider making preparations for multiple days of very hot conditions. .SPOTTER INFORMATION STATEMENT... Any reports of hail or wind gusts above 50 mph would be appreciated!
Preliminary Local Storm Report
National Weather Service Goodland KS
433 PM MDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
07/19/2023 M55 MPH Sherman KS ASOS
ASOS station KGLD Goodland measured wind
gust of 55 mph.
&&Special Weather Statement
National Weather Service Goodland KS
434 PM MDT Wed Jul 19 2023
COZ090-091-KSZ001-013-192300-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
434 PM MDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas through 500 PM MDT/600 PM CDT/...
At 433 PM MDT/533 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Bonny Reservoir, moving east at 25
mph.
HAZARD...Wind gusts up to 55 mph, torrential rain and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northeastern and east central Colorado...and northwestern
Kansas.
&&
LAT...LON 3944 10217 3962 10217 3968 10170 3942 10168
TIME...MOT...LOC 2233Z 267DEG 23KT 3954 10207
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
438 PM MDT Wed Jul 19 2023
NEZ079-080-192315-
Hitchcock NE-Dundy NE-
438 PM MDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southwestern
Hitchcock and east central Dundy Counties through 515 PM MDT/615 PM
CDT/...
At 438 PM MDT/538 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles west of Stratton, or 10 miles northeast of
Benkelman, moving east at 15 mph.
HAZARD...Wind gusts up to 55 mph, torrential rainfall and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for southwestern Nebraska.
&&
LAT...LON 4023 10111 4001 10114 4007 10146 4020 10145
TIME...MOT...LOC 2238Z 272DEG 14KT 4013 10136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentSpecial Weather Statement
National Weather Service Goodland KS
444 PM MDT Wed Jul 19 2023
KSZ013-014-192315-
Thomas KS-Sherman KS-
444 PM MDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southwestern Thomas
and southeastern Sherman Counties through 515 PM MDT/615 PM CDT/...
At 444 PM MDT/544 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Brewster, moving east at 20 mph.
HAZARD...Wind gusts up to 55 mph, torrential rainfall and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brewster.
This includes Interstate 70 in Kansas between mile markers 23 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern and west central Kansas.
&&
LAT...LON 3923 10166 3940 10161 3941 10116 3913 10124
3913 10136
TIME...MOT...LOC 2244Z 279DEG 19KT 3932 10153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VincentPreliminary Local Storm Report
National Weather Service Goodland KS
454 PM MDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Gst 1 ESE Goodland 39.35N 101.70W
07/19/2023 M49 MPH Sherman KS Mesonet
Weather station measured wind gust of 49
mph.
&&Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Wed Jul 19 2023
KSZ001-013-192330-
Sherman KS-Cheyenne KS-
505 PM MDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southeastern
Cheyenne and northeastern Sherman Counties in northwestern Kansas
through 530 PM MDT/630 PM CDT/...
At 505 PM MDT/605 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Goodland, moving east at 25 mph.
HAZARD...Wind gusts up to 55 mph, torrential rainfall and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Cheyenne and northeastern Sherman Counties in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern Kansas.
&&
LAT...LON 3945 10189 3962 10191 3971 10148 3947 10142
TIME...MOT...LOC 2305Z 259DEG 24KT 3955 10180
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VincentThe Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
1 hail. Local standard time, as filed.
Spotter reported hail up to quarters in size at location. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121662.